North Dakota, 2010

Hail in North Dakota, August 30, 2010

August 30, 2010 · NWS BIS · 2 events in 1 county or zone

An isolated severe thunderstorm resulted in two reports of large hail over Wells County in east central North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An isolated severe thunderstorm resulted in two reports of large hail over Wells County in east central North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 30, 2:25 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 30, 2:25 AM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
325 AM CDT MON AUG 30 2010

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...

SEVERE WEATHER POTENTIAL TODAY AND EARLY TONIGHT OVER WESTERN AND
CENTRAL NORTH DAKOTA REMAINS THE PRIMARY CONCERN. ONGOING
PRECIPITATION THIS MORNING WITH THE 4KM WRF-NMM HAVING THE BEST
HANDLE ON THE AREAL COVERAGE AND PLACEMENT AND THUS HAVE FOLLOWED
IT CLOSELY THROUGH EARLY TONIGHT.

LATEST WATER VAPOR IMAGERY SHOWS THE SHORTWAVE TROUGH WHICH IS
FORECAST TO SPARK THE SEVERE WEATHER IS NOW THROUGH SOUTHERN
NEVADA AND MOVING NORTHEAST. LARGE SCALE ASCENT WILL CONTINUE
TO INCREASE ACROSS NORTH DAKOTA TODAY AS SEVERAL AREAS OF H85-H3
OMEGA SIGNATURES DEVELOP ASSOCIATED WITH A COUPLED JET...ONE SEGMENT
THROUGH SOUTHERN CANADA AND ANOTHER NOSING UP INTO NEBRASKA AND
SOUTH DAKOTA. SURFACE LOW PRESSURE OVER SOUTHWESTERN SOUTH DAKOTA
WILL DEEPEN DURING THE AFTERNOON AS THE STRONGER AREAS OF UPWARD
VERTICAL MOTION APPROACH. THIS LOW WILL THEN MOVE NORTHEAST...RIDING
UP A STALLED FRONTAL BOUNDARY STRETCHING FROM GRAND FORKS SOUTHWEST
TO STEELE...SELFRIDGE...AND INTO SOUTHWESTERN SOUTH DAKOTA.

FORECAST SOUNDINGS SHOW THE POTENTIAL FOR HEAVY RAINFALL ESPECIALLY
OVER KBIS AND KJMS WHERE PRECIPITABLE WATER VALUES ARE AROUND 1.60
INCHES WITH K-INDICES OF 40. LARGE HAIL AND DAMAGING WINDS ARE ALSO
POSSIBLE SO WILL MENTION ALL THESE IN THE GRIDS. THE 4KM WRF IS
PROJECTING THE MORNING SHOWERS AND THUNDERSTORMS TO SOMEWHAT WANE
IN AREAL COVERAGE BY MID TO LATE MORNING BUT DEVELOPS A RATHER
INTENSE LINE OF THUNDERSTORMS BETWEEN 21Z AND 00Z ACROSS CENTRAL
NORTH DAKOTA. THESE THUNDERSTORMS MOVE EAST DURING THE EARLY
EVENING. ALTHOUGH LOOKING UPSTREAM ON SATELLITE IMAGERY AND
REGIONAL RADAR...BELIEVE THAT MOST OF WESTERN AND MOST OF CENTRAL
NORTH DAKOTA WILL CONTINUE TO SEE THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS THROUGHOUT THE DAY AND HAVE GRIDDED THE FORECAST IN
THIS WAY. A SECONDARY LINE MAY DEVELOP BY AROUND SUNSET IN
SOUTHWESTERN NORTH DAKOTA AND MOVE NORTHEAST...CONTINUING THROUGH
A FEW HOURS AFTER MIDNIGHT. THIS AREA OF PRECIPITATION BEING GENERATED
IS LIKELY ASSOCIATED WITH THE UPPER TROUGH. THE PRECIPITATION REALLY
WEAKENS A FEW HOURS AFTER MIDNIGHT WITH DRIER/COOLER AIR MOVING IN
BY 12Z TUESDAY.

BREEZY WEST TO NORTHWEST WINDS WILL USHER IN LOWER DEWPOINTS AND
AFTERNOON HIGHS IN THE 60S AND 70S ACROSS THE AREA. DECREASING
CLOUDS TUESDAY A SECOND SHORTWAVE TROUGH WILL MOVE FROM THE
INTER-MOUNTAIN WEST TUESDAY INTO NORTH DAKOTA WEDNESDAY. THIS
WILL PRODUCE ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
WESTERN AND CENTRAL NORTH DAKOTA ON WEDNESDAY WITH CONTINUE COOL
TEMPERATURES.

.LONG TERM...THURSDAY THROUGH MONDAY NIGHT...

BETTER AGREEMENT BETWEEN THE 00 UTC GFS AND ECMWF FOR THE OVERALL
SYNOPTIC PATTERN WITH THE USUAL TIMING DIFFERENCES. MODELS AGREE ON
LINGERING THE UPPER LEVEL TROUGH FROM THE SHORT TERM OVER THE
NORTHERN PLAINS ALLOWING FOR A CONTINUED CHANCES OF SHOWERS AND
THUNDERSTORMS AS DISTURBANCES CONTINUE TO MOVE THROUGH THE FLOW.
NORTHWEST FLOW ALOFT DEVELOPS IN THE WAKE OF THE TROUGH WITH A
BUILDING UPPER LEVEL RIDGE OVER THE WESTERN US AND A TROUGH MOVING
INTO THE GULF OF ALASKA. 500 HPA RIDGE BUILDS AND REMAINS  OVER THE
NORTHERN PLAINS THROUGH THE WEEKEND BEFORE THE GULF OF ALASKA TROUGH
MOVES INTO THE NORTHERN PLAINS BY MONDAY. BRINGING A RISK OF SHOWERS
AND THUNDERSTORMS TO THE REGION. NEW DAY EIGHT INCLUDES A CHANCE
POPS AND THUNDERSTORMS.

BELOW NORMAL TEMPERATURES EARLY IN THE PERIOD WITH A RETURN TO MORE
SEASONAL TEMPERATURES BY THE WEEKEND. HIGHS GENERALLY IN THE 70S
WITH THE LOWS IN THE UPPER 40S TO LOWER 50S.

&&

.AVIATION...
IFR TO LIFR CEILINGS BEHIND A SURFACE TROUGH ACROSS SOUTHEASTERN
NORTH DAKOTA WITH VFR CEILINGS TO THE EAST. AREAS OF MVFR TO VFR
CEILINGS HAVE BEEN OCCURRING WITH THE AREAS OF SHOWERS AND
THUNDERSTORMS THIS MORNING MAINLY OVER THE SOUTH CENTRAL AND
NORTHWEST NORTH DAKOTA. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS
TO CONTINUE EARLY THIS MORNING AND BECOME MORE WIDESPREAD AFTER 12
UTC MONDAY. SHOWERS AND THUNDERSTORMS ARE FORECAST TO CONTINUE
THROUGHOUT THE DAY WITH POSSIBLE SEVERE THUNDERSTORMS IN THE
AFTERNOON AND EVENING MAINLY AT KBIS AND KJMS. EXPECT IFR TO LIFR
CEILINGS TO DEVELOP ALONG AND BEHIND THE SURFACE BOUNDARY TODAY. VFR
CEILINGS ARE FORECAST TO CONTINUE AT KJMS THROUGH THE DAY. A
SECONDARY COLD FRONT DROPS THROUGH THE STATE DURING THE DAY SHIFTING
ALL WINDS TO NORTHWESTERLY BY 06 UTC TUESDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KS/DC/HW
Hazardous weather outlook, Aug 30, 3:24 AM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
424 AM CDT MON AUG 30 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-310930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
424 AM CDT MON AUG 30 2010 /324 AM MDT MON AUG 30 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A POTENT UPPER TROUGH OVER SOUTHERN NEVADA WILL MOVE NORTHEAST
TODAY AND ACROSS NORTH DAKOTA TONIGHT. SHOWERS AND THUNDERSTORMS
IN ADVANCE OF THIS TROUGH WILL CONTINUE THROUGHOUT THE DAY TODAY.
SOME THUNDERSTORMS MAY BE SEVERE...WITH LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAINFALL.

THE CHANCE FOR SEVERE WEATHER CONTINUES THIS EVENING BUT WILL
DIMINISH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER TROUGH WILL MOVE THROUGH WEDNESDAY PROVIDING FOR A CHANCE
OF SHOWERS AND THUNDERSTORMS. IT APPEARS RIGHT NOW THAT THE THREAT
FOR SEVERE THUNDERSTORMS WILL REMAIN JUST SOUTH OF NORTH DAKOTA.
WILL CONTINUE TO MONITOR THIS FOR ANY CHANGES.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY AS THE THUNDERSTORMS BECOME
SEVERE. PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE
OR TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

KS

In the hours before

Special weather statement, Aug 29, 10:18 PM CST, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1018 PM MDT SUN AUG 29 2010

NDZ041-044-300500-
ADAMS ND-HETTINGER ND-
1018 PM MDT SUN AUG 29 2010

...SPECIAL WEATHER STATEMENT FOR CENTRAL ADAMS AND SOUTHEASTERN
HETTINGER COUNTIES UNTIL 1100 PM MDT...

AT 1017 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HETTINGER...OR 21 MILES WEST OF LEMMON...
MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HAYNES...
  MOTT...
  BURT...
  BENTLEY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

ABELING
Special weather statement, Aug 30, 3:36 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
436 AM CDT MON AUG 30 2010

NDZ034-035-301015-
BURLEIGH ND-MORTON ND-
436 AM CDT MON AUG 30 2010

...SPECIAL WEATHER STATEMENT FOR EASTERN MORTON AND BURLEIGH COUNTIES
UNTIL 515 AM CDT...

AT 436 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HUFF...OR 12 MILES SOUTH OF BISMARCK...
MOVING NORTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HUFF...
  LINCOLN...
  BISMARCK...
  MENOKEN...
  MCKENZIE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

WETZEL

The radar

The Bismarck radar (KBIS), 122 km away, was scanning. The volume nearest the first event began at 10:01 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wells

When
August 30, 4:01 AM CST to 4:11 AM CST
Where
Wells County, 1.16 mi SE of Heaton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.470, -99.510

Hail, Wells

When
August 30, 4:30 AM CST to 4:36 AM CST
Where
Wells County, 1.16 mi SE of Heaton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.470, -99.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255349, 255350.